Jump to content

☼ recoverygrrl Celexa (citalopram) withdrawal


recoverygrrl

Recommended Posts

Hi all, am new here and was looking for advice/support as I'm having a tough time coming off celexa (citalopram). I tapered off this drug over 18 months and the closer I got to zero the harder it got. After each reduction in dose the symptoms usually subsided in a couple of weeks  but on the second last reduction they lasted 6 weeks until I saw an amazing herbalist and they settled down after a further 2 weeks. I have now been on zero for 4 weeks and thought I would be ok bc of the herbs but have been struggling. The constant and at times terrifying anxiety is the worst symptom but I am also peeing constantly and have an on off migraine. Does anyone have any idea how long I can expect the symptoms to last?

Off Celexa/Citalopram experiencing withdrawal

Link to comment
  • Administrator

Welcome, recoverygrrl.

 

It can be very difficult to go off any psychiatric drug. Many people find the lower dosages are the hardest part.

 

If I were you, I would immediately take 1mg citalopram. Stay on this for several months, then taper by very, very small amounts. To take very low dosages, citalopram comes in a liquid, or you can make your own liquid.

 

See What is withdrawal syndrome?
 
About reinstating and stabilizing to reduce withdrawal symptoms

 

The Windows and Waves Pattern of Stabilization

 

Tips for tapering off Celexa (citalopram)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thanks Altostrata- the issue is I want to remain med free to have a baby and because of my age I don't really have several months. I am not keen to start taking the meds again especially if say in a few weeks I'm going to feel ok on zero. What do you reckon?

Off Celexa/Citalopram experiencing withdrawal

Link to comment
  • Administrator

I cannot say how long withdrawal syndrome will last for you. It can last for months or years. Look around at some of the other Intro topics and see what people are going through.

 

Since your symptoms have not reduced over the last 4 weeks, it seems you are not one of those people who get over withdrawal syndrome in a few weeks. If your symptoms get worse, you are looking at a long recovery.

 

The sooner you reinstate a low dose of citalopram, the more likely it is to resolve withdrawal syndrome.

 

Personally, I do not believe developing babies should be subjected to these drugs at all. It's up to you to determine how tolerable your symptoms are and balance that against the risk in pregnancy.

 

A very low dose of citalopram, which probably will reduce your withdrawal symptoms,  is likely to have less effect on the baby than the usual dosage.

 

On top of that, the adverse effects of psychiatric drugs on fetuses occur mostly in early pregnancy.

 

I am sorry you are in this position and having to make these decisions without the advice of a doctor, but there is a vacuum in medicine regarding going off psychiatric drugs and withdrawal syndrome, so they won't be much help.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

thank you. I may give it another week on zero as my symptoms are actually getting a tiny bit better each week and then take a view on it. I am not pregnant yet and feel better about getting pregnant on 1mg than 40mg which was my original dose!!!

 

You are right there are no doctors out there who seem informed or experienced in SSRI withdrawal. It is both upsetting and disturbing!

 

X

Off Celexa/Citalopram experiencing withdrawal

Link to comment
  • 2 weeks later...

Just wanted to offer up some hope here. I was on citalopram for 11 years and tapered off over 18 months which in hindsight was way too fast. The closer I got to zero the worse the withdrawal symptoms got but I managed them. with the help of a wonderful herbalist, eft tapping, Accupuncture, reiki, spiritual healing, meditation, therapy, fish oil (high strength), vitamins and an iron supplement and am now off citalopram and doing ok. I had a terrible time dropping to zero which has lasted about a month but which seems to be settling now. I felt terror like I had never before!!! but this is subsiding now. I found EFT tapping extraordinarily useful as well as the herbs. I am by no means 100% but the acute suffering is over- I'd say I just have a feeling of nervousness now which actually could be my original condition returning and is very livable with. Wishing you all every success in your journeys! Please note always seek professional medical advice, I am just a regular person saying what remedies worked for me and they may not be suitable for you. Also I kept being advised that each persons experience is individual and the length of recovery time from person to person can vary so much, so for example, even if you have a similar story to me your withdrawal experience could be completely different.

Off Celexa/Citalopram experiencing withdrawal

Link to comment
  • Administrator

Very happy to hear you're doing better.

 

What are your symptoms now? What were the worst symptoms, how long did they last, how did they change?

 

I added our cheerful "here comes the sun" symbol



to the title of your Intro topic, to show you're recovering.

Please continue to let us know how you're doing. When your withdrawal symptoms are entirely gone, please add your story to our Recovery Success Stories !

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Oh god! I spoke way too soon. Have nose dived the past 2 days and feel (almost) back to square one. How is that possible???? Well I am taking your advice and going back on 1mg a day. Sorry to offer false hope!!!!

Off Celexa/Citalopram experiencing withdrawal

Link to comment
  • Moderator Emeritus

I'm sorry to hear that you are not feeling well. When did you drop from 1mg to zero?

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to comment

I dropped to zero 7 weeks ago from 10mg every 3rd day. I am going back to the doc on Monday to reinstate on 1mg!!! Will post how that goes

Off Celexa/Citalopram experiencing withdrawal

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy